Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Injury Prevention and Safety

Vitamin K shots

05/18/2007

Question:

What are the side effects of the vitamin k shots? I am developing a red, ithchy rash at the injections site and am wondering if that was a side effect of which I need to seek medical attention for. I have had the shot about six other times in the close past and I have not developed anything like this. It burns also and is a little painful.

Answer:

Vitamin K injections have a benzyl additive that causes allergic reactions of rash and itching in some people. Benzyl is a preservative. There are several Vitamin K preparations on the market, and they contain varying levels of benzyl. So it may be that either a different brand of Vitamin K was used in your latest injection that contained more benzyl than in your previous injections or it may be that your previous injections have sensitized you to the benzyl additive and now causing a local allergic reaction.

Pain and burning are actually common side effects at the injection site with Vitamin K injections. The other possibility is that the person who gave the injection administered it as more of an intramuscular injection rather than as a subcutaneous injection, as it should have been.

I do not believe that any serious harm has been done at all. I would be certain to alert your doctor to the appearance of the rash with your latest injection and ask that the Vitamin K preparation used at your next injection have as little benzyl additive in it as possible. You might also remind the injection giver that it should be given subcutaneously.

For more information:

Go to the Injury Prevention and Safety health topic, where you can:

Response by:

Mary M Gottesman, PhD, RN, CPNP, FAAN Mary M Gottesman, PhD, RN, CPNP, FAAN
Professor of Clinical Nursing
College of Nursing
The Ohio State University